Kansas, 2004

Flash Flood and Hail in Kansas, August 16, 2004

August 16, 2004 · NWS ICT · 5 events in 1 county or zone

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 2:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 16, 2:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT MON AUG 16 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV CHCS/TRENDS THRU THE REST OF THE WEEK...

CNVTN CONTS TO PERCOLATE UNDER MIV LVL SHRTWV MOVG ACRS THE CWA.
WL KEEP SLGT CHC ACRS PTNS OF SRN/ERN CWA THIS EVENING, AS FEATURE
CONTS TO MIGRATE SEWD. WL ALSO KEEP SLGT CHC ACRS THE NRN CWA TNGT,
WHERE CNVGNC ALG SFC FNT MAY PROVIDE IMPETUS FOR A FEW STMS. OTHRWS
GENLY WARMER AND DRY SCENARIO FOR THE MID-WEEK PD, BFR DEEPENING
CANADIAN VORTEX DROPS SWD AGAIN ACRS THE HUDSON BAY RGN SENDING
COOLER WX SWD INTO THE MDWST/PLAINS FOR THE END OF THE WEEK.

FOR TUE/WED...WK SFC FNT WL SLOW AS IT MOVS INTO KS TNGT/TUE, AND
PERHAPS GETTING AS FAR S AS HWY 56 TUE MRNG, WITH MEAN SLY LO LVL
FLO AGAIN DVLPG ACRS THE AREA DURG THE AFTN. FOCUS FOR CVNTN SHOULD
STAY MAINLY N OF THE CWA, NEAR WK BNDRY, INTO MIDDAY WED WITH LO LVL
AIRMASS CONTG TO WARM IN SSWLY MEAN LO LVL FLO. TEMPS GENLY GOING
AOA CLIMO FOR A CHG, WITH HIGHS TOPPING 90F ACRS MOST AREAS, WARMEST
CNTRL KS ON WED AFTN.

FIRST SGFNT UPR TROF WL ROTATE S/EWD ARND CANADIAN UPR LOW WED
NGT/THU, SENDING SHALLOW SFC CDFNT SWD TWD THE RGN. THIS IN COMBO
WITH ADTNL SHRTWV ENERGY TRAVERSING EWD FM THE ROCKIES WL PROMOTE
INCRSG LIFT/CNVGNC ALG SWD MOVG FNT FOR SCT CNVTN ACRS THE CWA. WL
KEEP CHCS FOR PCPN IN THE FCST FOR THE END OF THE WEEK WITH TREND
TWD COOLER THAN NORMAL TEMPS AGAIN, AS DEEPENING VORTEX/LNGWV TROF
ACRS ERN CANADA/GRTLKS WL LKLY PUSH SUCCESSIVE FNTS INTO THE AREA,
REINFORCING COOLER THAN NORMAL REGIME. ADTNL SHRTWVS FM THE ROCKIES
MAY PROVIDE SLGT CHCS FOR PCPN AT LEAST INTO MIDDAY SAT, BFR MEAN
LNGWV TROF AXIS SHIFTS E OF THE AREA ALLOWING FOR SUBSIDENCE AND
TREND TWD DRIER SCENARIO.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  90  67  93 /  10   5  10  10
HUTCHINSON      64  91  66  94 /  10   5  10  10
NEWTON          64  90  66  93 /  10   5  10  10
ELDORADO        65  89  67  92 /  10   5  10  10
WINFIELD-KWLD   65  91  67  94 /  20   5  10   5
RUSSELL         63  91  66  94 /  20  10  10  20
GREAT BEND      63  91  66  94 /  10   5  10  20
SALINA          66  92  69  95 /  20  10  10  10
MCPHERSON       64  91  66  94 /  20   5  10  10
COFFEYVILLE     65  89  66  92 /  20  10  10   5
CHANUTE         65  89  66  92 /  20  10  10  10
IOLA            65  89  66  92 /  20  10  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Aug 16, 2:44 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT MON AUG 16 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
344 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY THIS
EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE
ALSO IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS
TONIGHT. ANY STORMS ARE NOT EXPECTED TO BE SEVERE THIS EVENING OR
TONIGHT ACROSS CENTRAL OR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE CHANCES OF THUNDERSTORMS FOR THE END OF THE WEEK,
ACROSS THE ENTIRE AREA, MAINLY FROM WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT. IT IS TOO EARLY TO SPECULATE ON ANY POTENTIAL RISK
FOR SEVERE WEATHER. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Wichita radar (KICT), 88 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Reno

When
August 16, 4:00 PM CST
Where
Reno County, 1 mi S of Turon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -98.433

CO-OP observer.

Hail, Reno

When
August 16, 4:04 PM CST
Where
Reno County, 2 mi S of Turon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -98.433

Hail, Reno

When
August 16, 4:08 PM CST
Where
Reno County, 2 mi S of Turon
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -98.433

Hail, Reno

When
August 16, 4:14 PM CST
Where
Reno County, 2 mi E of Turon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.800, -98.400

Flash Flood, Reno

When
August 16, 4:40 PM CST to 7:40 PM CST
Where
Reno County, 2 mi S of Turon
Reported by
EMERGENCY MANAGER
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Low water crossings and a few county roads flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418677, 5418678, 5418679, 5418680, 5418681.